Alert archive / Washington / Small Craft Advisories in 2021

Small Craft Advisory 98, NWS Seattle, WA

May 11, 2021

NWS Seattle, WA issued this small craft advisory at May 11, 2021, 2:48 AM PDT. It took effect at May 11, 2021, 5:00 PM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 11, 2021, 2:48 AM PDT (09:48 UTC)
In effect from
May 11, 2021, 5:00 PM PDT
Expired
May 12, 2021, 4:00 AM PDT
In force
11 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

174 
WHUS76 KSEW 110948
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
248 AM PDT Tue May 11 2021

PZZ131-132-111800-
/O.NEW.KSEW.SC.Y.0098.210512T0000Z-210512T1100Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
248 AM PDT Tue May 11 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
4 AM PDT WEDNESDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 5 PM this afternoon to 4 AM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
4 follow-up statements
975 
WHUS76 KSEW 111548
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
848 AM PDT Tue May 11 2021

PZZ131-132-120000-
/O.CON.KSEW.SC.Y.0098.210512T0000Z-210512T1100Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
848 AM PDT Tue May 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 4 AM PDT WEDNESDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 5 PM this afternoon to 4 AM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
674 
WHUS76 KSEW 112138
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
238 PM PDT Tue May 11 2021

PZZ131-132-120545-
/O.CON.KSEW.SC.Y.0098.210512T0000Z-210512T1100Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
238 PM PDT Tue May 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT
WEDNESDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 4 AM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
824 
WHUS76 KSEW 120323
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
823 PM PDT Tue May 11 2021

PZZ131-132-121100-
/O.CON.KSEW.SC.Y.0098.000000T0000Z-210512T1100Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
823 PM PDT Tue May 11 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT
WEDNESDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 4 AM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
734 
WHUS76 KSEW 120948
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
248 AM PDT Wed May 12 2021

PZZ131-132-121100-
/O.CON.KSEW.SC.Y.0098.000000T0000Z-210512T1100Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
248 AM PDT Wed May 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT EARLY
THIS MORNING...

* WHAT...West winds 15 to 25 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 4 AM PDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at May 11, 2:37 AM PDT, 11 minutes earlier.

Area forecast discussion, May 11, 2:37 AM PDT, 11 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
237 AM PDT Tue May 11 2021

.SYNOPSIS...A generally benign weather pattern is expected over
Western Washington over the next week as onshore flow prevails in
the lower levels and periodic ridging takes shape in the upper
levels. A few weak disturbances will pass across the area through
the week, bringing a slight chance for some light rain to the
north, particularly on Wednesday. A more dominant trough tries to
take shape at the end of the forecast period/late in the weekend,
which may bring the return for some light rain to the area.

&&

.SHORT TERM /TODAY THROUGH THURSDAY/...The large scale pattern
early this morning can be characterized by ridging over the US
West Coast and adjacent Pacific, with a split-flow pattern noted
immediately downstream over the Rockies and Great Plains as high
pressure/ridging resides over the southern Canadian Prairies and
low pressure swings across the Central Rockies. At the surface,
onshore flow prevails over the Pacific Northwest as high pressure
continues offshore and a trough of low pressure resides east of
the Cascade Crest. Farther east an expansive anticyclone resides
over the Great Plains and Upper Midwest, with a weak frontal
boundary draped across the SE.

Based on the analysis above, we are off to a pretty quiet start
to Tuesday across Western Washington. Some high clouds are
spilling overtop of the aforementioned upper level ridge as its
axis remains centered just offshore. In the lower levels, with
onshore flow dominant, have begun to notice some development and
expansion of stratus clouds over the Lower Chehalis Valley and
across portions of the Coast. Towards sunrise, stratus should
continue to expand across the Lower Chehalis Valley and into the
nearby SW Interior as well as along the Coast, with some patches
of scattered to broken low level cloud cover also possible across
portions of Puget Sound. These clouds will quickly lift and burn
off through the morning hours. The upper level ridge will continue
to build into the local area through the day today, which should
make for high temperatures a few degrees warmer than yesterday. We
may see a period of mostly sunny skies with just some scattered
cirrus, but as the ridge continues to build into the area, a
shortwave trough is detected just upstream of it and by late
afternoon or early evening, it should begin to push some better
mid and upper level moisture across at least the western half of
the area. More expansive cloud cover will then move in Tuesday
night/early Wednesday. The shortwave trough will carry a sfc
frontal system with it, but most of the moisture associated with
the front will move into BC. That being said, cannot completely
rule out some very light rain over the NW Olympic Peninsula and
perhaps the San Juans and far northern Whatcom County Tuesday
evening and Tuesday night.

On Wednesday, the shortwave trough will pass across the area, with
more cloud cover expected than previous days. Some light rain in
the morning followed by a few afternoon showers may continue to
scrape northern portions of the area, including the North Cascades
but QPF amounts look light (and for any mountain recreation, snow
levels will be around 7000ft). Quasi-zonal flow will then set up
in the wake of the shortwave trough leading into Thursday, with
another subtle shortwave passing through the area during the day
across the southern half of the CWA and into Oregon. Moisture will
be lacking with this subtle wave, so no precipitation is
expected. High temperatures on both Wednesday and Thursday are
expected to reach the lower 70s across the majority of the
interior.

Kovacik

.LONG TERM /FRIDAY THROUGH MONDAY/...The beginning of the long
term forecast period on Friday will feature upper level ridging
over the NE Pacific, with a deepening trough of low pressure over
the far Western US, while at the surface high pressure will
dominate over the Pacific, with lower pressure inland. Western
Washington will reside on the upstream side of the upper trough
through the day on Friday, with much of the dynamics and moisture
associated with it remaining well to the east over the Rockies.
Should make for an overall pleasant day with temps resembling
Wednesday and Thursday's highs closely.

Going forward into and through much of the weekend, ensemble
guidance is in good agreement with the upper level ridge building
into the area from off the Pacific. Aside from some morning
stratus, should have a mostly sunny and pleasant first half of the
weekend with highs continuing around 70 for most of the interior.
Ensemble guidance is rather quick to break down the ridge later
in the day on Sunday as a trough deepens significantly over the
Gulf of Alaska. This is where guidance begins to show noticeable
disagreement in the upper level pattern. There currently appears
to be a stronger weight towards the deepening of the Gulf of
Alaska trough towards the Pacific Northwest vs the amplification
of the ridge over the Pacific Northwest with a more westward
placement of the trough. Have trended the forecast accordingly
with this evolution in mind for now, which would reintroduce the
chance for rain late Sunday and through Monday.

Kovacik

&&

.AVIATION...An upper ridge will remain over the area today with west
to northwest flow aloft and low level onshore flow. The air mass
will be stable. Areas of MVFR in low clouds along the coast will
extend locally inland through the Chehalis Gap and Strait of Juan de
Fuca this morning, then burn off by late morning. VFR conditions
prevailing elsewhere with increasing high/mid level moisture as a
weak weather system passes by to our north.

KSEA...VFR with increasing high and mid level clouds later today and
tonight. Surface wind northeasterly less than 10 knots becoming
northwesterly this afternoon. 27

&&

.MARINE...Varying degrees of onshore flow will prevail this week
with high pressure offshore and lower pressure inland. Small
craft advisory strength west winds are likely most evenings for
the Central Strait of Juan de Fuca and East Entrance. Schneider/27

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory from 5 PM this afternoon to 4 AM PDT
     Wednesday for Central U.S. Waters Strait Of Juan De Fuca-
     East Entrance U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

Nearby

Small Craft Advisories in Washington, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.